Forum to Develop an Open-Source Ecosystem for Robotic Manipulation
Robotics: Science and Systems (RSS) 2023 Conference Workshop
This is a half-day workshop to be held during the Robotics: Science and Systems (RSS) 2023 conference on July 10, 2023 in Daegu, Republic of Korea.
Note: this workshop will run in the afternoon with a complimentary workshop in the morning, "Datasets and Benchmarking Tools for Advancing and Evaluating Robotic Manufacturing."
Survey on Open-Source and Benchmarking for Robotics
We are inviting you to take a survey to provide feedback on the current state of open-source assets and benchmarking resources for robotics, and future activities for improvement. Participation in this study is completely voluntary. You will not be compensated for filling out the survey. Completing the survey should take no more than 15 minutes. To be eligible for this study you must be ≥18 years of age and able to read and write in English.
If you are interested in participating, you can access the survey by clicking here!
To support and improve the development and deployment of robotic manipulation systems, an open-source ecosystem (OSE) is being scoped to facilitate development and dissemination of open-source assets (i.e., hardware, software, datasets), benchmarking practices, and sharing of results. A distributed, community-driven platform is envisioned where researchers and developers can share and learn about these open-source resources, find tools to easily utilize them, collaborate on developing systematic robot experimentation methodologies, and disseminate their findings effectively. As such, the OSE proposes to address the issues facing the advancement of robot manipulation due to the lack of systematic development and benchmarking methodologies, as well as the unique challenges related to physical assets (both equipment and benchmarking tools), which prevent this community from effectively utilizing such resources compared to other research domains like computer vision.
This workshop is one of several scoping activities conducted this year to support the development of the proposed OSE: two workshops at high-profile robotics conferences (HRI 2023 in March, ICRA 2023 in May), a user survey (with over 100 respondents as of this workshop submission), and multiple deep dive meetings with key stakeholders in the field. These activities will be completed prior to this workshop, which is being proposed as a forum rather than a traditional conference workshop in order to facilitate interactive, guided discussions on our lessons learned from these prior activities and receive detailed feedback from the attendees to guide the development of the OSE.
The forum will be split into two distinct categories: (1) the current landscape of robotic manipulation open-source and benchmarking practices, and (2) proposed new activities to improve robotic manipulation open-source and benchmarking practices. Ahead of the workshop, attendees will be sent a short report on the outputs from the prior OSE activities previously described. This will be provided such that attendees will have time to formulate opinions ahead of the forum to make for more efficient discussion. A note taker will record meeting minutes for all topics discussed and salient takeaways will be distilled. Topics for discussion include the following:
Limitations to robotics research and development caused by access to robotic hardware, robot simulation capabilities, lack of relevant comparable benchmarks, and lack of relevant open-source assets.
Current ability of researchers to benchmark their robotic manipulation research to others in the field using existing protocols, or utilize open-source assets in their research and contribute to their development.
Possible activities to improve the current state of open-source and benchmarking for robotic manipulation, including organized repositories of open-source assets and benchmarking results, establishing advisory committees, developing physical distributed benchmarking facilities, and dedicated conference tracks.
All times given are in Korean Standard Time (GMT+9)
1:30 Workshop and participant introductions (15 min)
1:45 Presentation and guided discussion on the current landscape (75 min)
3:00 Break (30 min)
3:30 Presentation and guided discussion on proposed new activities (75 min)
4:45 Break (15 min)
5:00 Summarize workshop outputs and discuss next steps (30 min)
5:30 Workshop end
The workshop will be hybrid, with a focus on in-person participation given the time focus on forum discussions, but a virtual option for remote attendees will be available. Questions will be collected from the online chat and asked by one of the workshop organizers to the speaker. A Slack workspace is being established for pre, during, and post-workshop discussions and coordination, to serve as an open communication platform for the open-source ecosystem.
Adam Norton, University of Massachusetts Lowell
Holly Yanco, University of Massachusetts Lowell
Berk Calli, Worcester Polytechnic Institute
Aaron Dollar, Yale University
Funded by the National Science Foundation, Pathways to Enable Open-Source Ecosystems (POSE), Award TI-2229577